Kansas, 2018

Hail in Kansas, May 24, 2018

May 24, 2018 · NWS GID · 1 event in 1 county or zone

A single report of severe hail occurred on this Thursday evening. Just after 730 PM CST, an arc-shaped line of thunderstorms developed across Graham and Trego counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A single report of severe hail occurred on this Thursday evening. Just after 730 PM CST, an arc-shaped line of thunderstorms developed across Graham and Trego counties. This line of storms crossed the entirety of Rooks County between 830 PM and 940 PM CST. There was a single report of nickel to quarter size hail at Webster State Park. Measured wind gusts associated with this line remained just below 50 MPH.

This line of storms occurred away from any synoptic-scale boundaries. The pressure gradient was weak as high pressure was over eastern Kansas to the Gulf Coast states. A lee-side low was over southeastern Colorado, and outflow boundaries from previous convection were over portions of Kansas. In the upper-levels, ridges were over the Rockies and the Great Lakes with the eastern ridge anchored by a subtropical high over the Tennessee Valley. Through the day, a shortwave trough had been moving out of the Northern Rockies and into the Northern Plains, with its tail end extending into western Nebraska. Just prior to the thunderstorms moving in, temperatures were in the lower 80s with dewpoints in the middle 60s. Mid-level lapse rates were steep (7.5 C/km) contributing to MLCAPE between 2000 and 2500 J/kg. Deep layer shear was around 25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 24, 6:55 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 24, 6:55 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
755 PM CDT Thu May 24 2018

.UPDATE...
Issued at 659 PM CDT Thu May 24 2018

Regarding evening-overnight storm chances:
Refreshed our Hazardous Weather Outlook (HWOGID) a little bit ago,
mainly in an "attempt" to highlight that the primary focus for
possible severe storms this evening should be within the southwest
quadrant of our coverage area (CWA).

Would normally hesitate getting too "cute" trying to pinpoint
areal details in this rather uncertain/murky pattern, but now that
we are within a few hours of potentially dealing with a few
severe storms (primary window of opportunity will be 7PM-
midnight), it appears via satellite/radar trends and also very
short term models such as the HRRR that our primary shot at severe
storms will hinge on whether or not the activity currently
blossoming just southwest of our CWA over northwest KS maintains
its intensity as it expands/evolves eastward. Like last night,
seasonably-weak deep layer shear averaging only 20-25kt will be a
limiting factor in more widespread/organized severe storms, but
with a corridor of healthy mixed-layer CAPE well into the
1000-2000 J/kg range in place primarily over our western zones for
several more hours, at least some marginally-severe multicell
storms are possible. Outside roughly the southwest quadrant of our
CWA, at least small (20-30 percent) storm chances/PoPs exist for
later tonight, but the odds of severe storms appear fairly low.

&&

.SHORT TERM...(This evening through Friday)
Issued at 256 PM CDT Thu May 24 2018

Short term is a tough call. Numerical models point toward convection
erupting along a dry-line near the Kansas/Colorado border,
especially near where a surface low should develop in northwestern
Kansas. Convection has already developed along a boundary over the
Sandhills, but CIN is tamping down on these cells for the time
being this afternoon.

If convection develops, it will likely form into an MCS and head
east, being supported by an increasing low-level jet this evening,
with the best low-level convergence expected to be just southwest of
the CWA. I would expect damaging wind gusts and maybe up to golf
ball hail to be primary threats. Deep layer shear will be relatively
weak, but lapse rates could be at least moderate. There is a shot at
some severe weather, especially in north central Kansas where there
is a stronger signal near a surface low, but pretty convection may
very well pop up just about anywhere as a low-amplitude perturbation
moves by tonight and could be severe on the Nebraska side as well.
Primary time of focus will be between 6 or 7 pm and midnight.

.LONG TERM...(Friday night through Thursday)
Issued at 256 PM CDT Thu May 24 2018

The upper ridge will keep the heat on for the foreseeable weekend
with highs in the 90s. Still going with a dry forecast with
intermittent chances of showers/t-storms creeping back in Monday
night as the ridge axis shifts east. Highs for the rest of the
forecast will be well into the 80s/90s past the weekend,behind the
ridge axis.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 659 PM CDT Thu May 24 2018

VFR ceiling/visibility is expected to prevail, with only fairly
limited passing mid-high clouds. There will be a LOW chance of
thunderstorm activity later this evening-tonight (probably most
favored 03-06Z), but with better thunderstorm potential likely to
focus 75+ miles south-southwest of both KGRI/KEAR, we cannot even
justify a generic "vicinity thunderstorm" (VCTS) at this time in
the TAFs. Wind-wise, aside from any possible thunderstorm
influences, surface winds are actually expected to be relatively
light through the period, with sustained speeds at-or-below 11kt
the vast majority of the time. Direction will transition from
southerly this evening to generally westerly during the latter
half of the period Friday.

&&

.CLIMATE...
Issued at 755 PM CDT Thu May 24 2018

..Warmest final week of May on record at Grand Island/Hastings?..

Although it's obviously not a "sure thing" yet, our latest forecast
for May 25-31 indicates that both Grand Island and Hastings (our
two primary long-term climate data sites) will experience the
overall-hottest last week of May on record! Listed below is the
projected May 25-31 average temperature (average of the daily
highs/lows) for this year, and the current warmest on record for
that week:

- Grand Island airport (records date back 122 years to 1896)

1) 2018...76.9 degrees (PROJECTED from current forecast!)
2) 1926...75.9 degrees
   1921...75.9 degrees
4) 2014...75.6 degrees
5) 1934...75.3 degrees

- Hastings airport (records include 109 years dating to 1907)

1) 2018...77.0 degrees (PROJECTED from current forecast!)
2) 1926...75.1 degrees
3) 2014...74.6 degrees
4) 1913...74.5 degrees
5) 2006...73.7 degrees

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Pfannkuch
CLIMATE...Pfannkuch
Hazardous weather outlook, May 24, 7:22 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
822 PM CDT Thu May 24 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
822 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

There are at least small chances for thunderstorms within the
entire outlook area at some point overnight. Primarily before
midnight, there is a Marginal Risk that a few storms could become
severe, capable of producing hail to around half dollar size,
damaging winds to around 60 MPH, and locally heavy rainfall. The
primary threat for possible severe storms should focus near and
south of the Nebraska-Kansas state line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

From Sunday evening through Wednesday, on-and-off thunderstorm
chances return to the outlook area

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, primarily near and
south of the Nebraska-Kansas border.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 24, 7:34 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT THU MAY 24 2018

KSZ005-017-250215-
Rooks KS-Phillips KS-
834 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie View to 6 miles east of Edmond to
8 miles southeast of Lenora. Movement was east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations possibly impacted include...
Logan, Prairie View and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 9960 3957 9963 3989 9963 3991 9936
      3972 9937 3950 9944 3948 9960
TIME...MOT...LOC 0134Z 254DEG 21KT 3981 9968 3966 9970 3951 9991

Pfannkuch
Local storm report, May 24, 8:10 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
910 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
05/24/2018  M48 MPH          PHILLIPS           KS   MESONET

&&
Special weather statement, May 24, 8:29 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
929 PM CDT THU MAY 24 2018

KSZ005-006-017-250315-
Rooks KS-Phillips KS-Smith KS-
929 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SOUTHWESTERN SMITH AND
SOUTHERN PHILLIPS COUNTIES UNTIL 1015 PM CDT...

At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phillipsburg to 9 miles south of Speed to Bogue
to 6 miles northeast of Ogallah. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Kensington, Palco, Agra,
Kirwin, Woodston, Damar, Zurich, Glade, Athol, Speed, Webster State
Park and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9960 3957 9960 3957 9963 3967 9963
      3982 9951 3980 9888 3957 9901 3957 9905
      3951 9904 3932 9910 3913 9910
TIME...MOT...LOC 0229Z 274DEG 25KT 3975 9929 3954 9946 3936 9968 3907
9968

Pfannkuch

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rooks

When
May 24, 8:54 PM CST
Where
Rooks County, Webster Res
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.380, -99.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748400.